Down to zero and having arm and leg pain - PMRGCAuk

PMRGCAuk

11,780 members21,497 posts

Down to zero and having arm and leg pain

SueQ1944
SueQ1944

Hi All,

I was diagnosed with PMR two and a half years ago and was given 20 mg prednisone to start. I have taken my time tapering per your advice. I was doing well on 1 mg so went from 1 to 0 after six weeks. I've been off prednisone for six weeks now and having arm and leg pain and stiffness. I saw the rheumatologist yesterday. She told me she can't honestly tell me if my pain is from PMR (my labs are normal) but to start back on 1mg and see how I feel. I am so discouraged because I thought I was over PMR. I just read another posting that sounded like my story. She was advised that two years with PMR is not that long. Was I hoping for too much, too soon?

13 Replies
oldestnewest

When you say 'arm and leg pain'. can you try and describe it.

PMR impairs the supply of oxygen to your muscles..........so is the pain there when you wake up or when you walk .......

It could also be that as your adrenal glands can take up to a year to become fully functional then it could be that you are just doing too much, thinking that you are back to your old self.

PMR has a mind of its own it comes when it wants and goes when it wants.

Mind these are just my thoughts and someone else will be along and to help but a little bit more info will help.

SueQ1944
SueQ1944 in reply to jinasc

My arm pain is the same as when diagnosed. It hurts to reach for something and even when I roll over at night. My legs don't hurt to walk but are stiff after sitting and ache at night. Thanks for the thoughts on my adrenal glands. I am doing too much......thinking that I should be back to my old self. Thanks for responding to my whining!

jinasc
jinasc in reply to SueQ1944

No, you are not wining, you are seeking information and support, that is what HU and this community is about.

Me, I would go up to 5mg for no longer than 5 days (hit it hard and fast). If it all settles down at 5mg. Then reduce by 0.5mg every 7 days and see what happens. (buy a pill cutter).

But and I must empathsize this..................it is a very personal decision and one only you can make.............

Maybe the drop from 1 to 0 was too much, 0.5, 0.25 next time?

Don’t fret about 1mg, it’s almost negligible, except that your PMR doesn’t agree!

Sounds like a sensible rheumi to me, better to be on 1mg long term than risk the inflammation rebuilding and have to go higher.

SueQ1944
SueQ1944 in reply to Soraya_PMR

Thank you Soraya......I need all of the encouragement I can get!

Hello, on the good side your Rheumy is realistic and doesn’t think she is an expert on your body. I can understand your frustration after tasting life with no Pred, but if 1mg does the trick, after a blast of 5mg, hey that’s not half bad. Perhaps your body’s immune system is still a bit trigger happy and your adrenals still not quite up to speed. From my personal experience If you went from 2mg to 1mg in 6 weeks, that’s pretty nifty. A 50% drop in the, yes tiny, dose that your body is nevertheless still expecting. 0.5mg over rather longer?

PMRpro
PMRproAmbassador

Only 1 in 5 patients are off pred by the 2 year mark. It is very common for people to feel OK at 1mg, even at 1/2mg, for months - 6 weeks is very short - only to discover that the symptoms creep back after 6-8 weeks, sometimes it takes a bit longer.

It really does pay to use one of the slow approaches even to go to zero - making the "new dose" days "zero dose" days. But 1mg is such a low dose that if it works there really shouldn't be any hurry to get off it.

medpagetoday.org/rheumatolo...

practicalpainmanagement.com...

are two articles on the same work with slightly different emphases to make you feel better about your pred. And rejoice - you have a VERY sensible rheumy!

Trulyscrumpious here. I am new but your entry rang a bell with me. I think you are doing brilliantly. I am 83 and have had PMR since July 2015, nearly 4 years and I can’t get below 5mg, of Pred, which is depressing. At least I don’t get any side effects. However this week, even on 5mg I am having pain in my arm and shoulder when I reach for something, and it hurts more to get up from sitting too long. Can it suddenly get worse again? I really don’t want to increase my dose.

PMRpro
PMRproAmbassador in reply to Trulyscrumpious

Yes, the underlying cause of the PMR symptoms does seem to tend to wax and wane with time. It certainly does for me. I only have one rule: take enough to manage the symptoms well. No ifs or buts ...

Try an Advil or two....if it works..you don’t necessarily have to go back on Pred. Worked for me! And not everyday.

Thanks, everybody, for your advice and encouragement. I tried going back to 1mg of prednisone for four days but I continued to have severe arm and leg pain. I bumped it up to 5 mg and, after four days, my pain is uncomfortable but not severe. I really don't want to increase my prednisone much more. Should I give the 5 mg longer and see if my symptoms improve? Thanks.

PMRpro
PMRproAmbassador in reply to SueQ1944

If this is a flare/relapse and you DON'T take enough pred all that will happen is that eventually you will end up back where you started in every way - physical, pain and dose to get it under control. You could try a few days of 10mg and drop straight back to 5mg - it may be that you are struggling to get rid of the accumulated inflammation at 5mg, 10mg may do that and then let you stabilise on a much lower level - 1mg was obviously enough before.

Thank you PMRpro. I value your advice and started on 10 mg this a.m.

Fingers crossed!

You may also like...